MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy was performed with the brainlab device involved, that needed to be extended significantly for the surgery to be effective as intended, despite according to the (assistant) surgeon: the deviation was detected after the craniotomy before any dis- or re-sections of brain tissue.There was no (direct or increased) risk to harm a critical structure (e.G.Important brain tissue or blood vessels) due to the craniotomy or dis-/re-sections done at this surgery.The same surgery was completed successfully as intended (with enlarged craniotomy/dura cut).The tumor was removed completely as intended.There was no harm and no negative clinical effect to this patient, neither due to the craniotomy extension closed with additional plating, nor due to prolong of surgery/anesthesia (of ca.15 min).There are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the performed craniotomy deviating from the desired location with the brainlab device involved, is a combination of the following two main factors: the brainlab navigation reference array probably moved during the procedure (likely before the craniotomy) due to a not sufficient rigid fixation.The patient's head in the head holder may also have moved during the surgery, due to a not sufficient rigid fixation.Apparently the resulting deviation of the navigation display was not detected by the user before the craniotomy with the necessary continued user verification of accuracy throughout the surgery.A shift of the patient's brain is also presumed to have occurred in between the preoperative image data used with navigation and the changed anatomical situation during the surgery, e.G.Due to the craniotomy and/or loss of cerebrospinal fluid.This brain shift is expected to have occurred after the craniotomy/opening of the dura, and thus was detected only then, before any further surgery steps inside the brain.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for excision of a small right posterior frontal convexity meningioma, with a size of ca.18 x 12 mm located superficially in the brain, has been performed with the aid of the brainlab navigation version 2.1.2.A pre-operative mri scan was acquired one day before the surgery, to use with navigation.The tumor had been outlined for the procedure.During the procedure the surgeon: positioned the patient in supine orientation in a non-brainlab head holder, and fixated the brainlab reference array for navigation.Performed the initial patient registration on the pre-op mri with registration points taken on the skin of the patient to match the display of the navigation to the current patient anatomy.Verified the accuracy of the second registration attempt on the patient's skin with anatomical landmarks, and judged the navigation accuracy achieved as good and acceptable for use for this case.Draped the patient, placed the sterile navigation reference array and re-verified the navigation accuracy.Determined the craniotomy location with the aid of navigation and created the craniotomy.Recognized after opening the dura that under the craniotomy location was normal brain.Decided to continue this surgery without further use of the aid of navigation.Extended the craniotomy to reveal the tumor, which was at an estimated distance of 2-3 cm from the original craniotomy location.Removed the tumor as intended, and concluded the surgery with the extended craniotomy requiring additional plates to close.According to the (assistant) surgeon: the same surgery was completed successfully as intended.The tumor was removed completely as intended.The deviation was detected after the craniotomy before any dis- or re-sections of brain tissue.There was no (direct or increased) risk to harm a critical structure (e.G.Important brain tissue or blood vessels) due to the craniotomy or dis-/re-sections done at this surgery.There was no harm and no negative clinical effect to this patient, neither due to the craniotomy extension closed with additional plating, nor due to prolong of surgery/anesthesia (of ca.15 min).There are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key7792574
Report Number8043933-2018-00023
Device Sequence Number1293252
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/27/2018
Initial Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;